Pennsylvania, 2014

Hail and Damaging Winds in Pennsylvania, July 2, 2014

July 2, 2014 · NWS BGM · 11 events in 4 counties and zones

A stalled frontal boundary resulted in moist and unstable air present over northeast Pennsylvania. An approaching upper level system provided the forcing needed to generate severe thunderstorms across northeast Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A stalled frontal boundary resulted in moist and unstable air present over northeast Pennsylvania. An approaching upper level system provided the forcing needed to generate severe thunderstorms across northeast Pennsylvania. Organized shear and lift resulted in large hail along with severe wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 2, 6:05 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 6:05 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 AM EDT WED JUL 2 2014

.SYNOPSIS...
THE UNSTABLE MOIST ATMOSPHERE...AND AN APPROACHING FRONT...WILL
CAUSE SCATTERED THUNDERSTORMS ACROSS THE REGION TODAY THROUGH
THURSDAY. SOME STORMS TODAY MAY CONTAIN STRONG GUSTY WINDS.
LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE BOTH DAYS. DRY AND
COOLER CANADIAN HIGH PRESSURE WILL THEN BUILD IN FOR THE LONG HOLIDAY
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
7 AM UPDATE...
MAIN CONCERN IS POTENTIAL FOR SEVERE THUNDERSTORMS...AS PER SLIGHT
RISK AREAWIDE DESIGNATED BY THE STORM PREDICTION CENTER. STORMS
COULD ALSO PRODUCE LOCALIZED HEAVY RAINFALL.

WEAK SHORTWAVE IGNITED BROKEN LINE OF CONVECTION IN NW PA AND
WESTERN NY AROUND 10PM-MIDNIGHT...PERHAPS HELPED BY SURFACE
CONVERGENCE OF LAKE ERIE SHORELINE. HOWEVER...AFTER SMALL CLUSTERS
OF STORMS REACHED SOME PORTIONS OF THE NEW YORK THRUWAY CORRIDOR
SEVERAL HOURS AGO...INCREASING NOCTURNAL STABILITY AND RESULTANT
CONVECTIVE INHIBITION ALLOWED THE CONVECTION TO FALL APART.

WE HAD SPORADIC WIND DAMAGE REPORTS FROM THE THUNDERSTORMS TUESDAY
EVENING IN PORTIONS OF CENTRAL NY. HOWEVER...BETWEEN YESTERDAY AND
TODAY...TODAY APPEARS TO BE THE BETTER SET SET UP FOR AREAWIDE
THUNDERSTORM ACTIVITY AND SEVERE WEATHER POTENTIAL. IN ADDITION
THE INCREASING SHEAR /0-3 KM SHEAR 30-35 KTS AND 0-6 KM SHEAR
45-50 KTS/...THERE WILL BE STRONGER DYNAMIC FORCING AS 300MB JET
SAGS ACROSS THE CENTRAL TO EASTERN GREAT LAKES AND PLACES OUR AREA
INTO THE RIGHT ENTRANCE REGION. ONE OR MORE SHORTWAVES WILL ALSO
TRAVERSE THROUGH THE FLOW...WHILE SURFACE COLD FRONT ALSO
APPROACHES...ENHANCING SURFACE CONVERGENCE. ALL OF THESE
FACTORS...PLUS CONTINUED INSTABILITY AS EVIDENCED BY MODEL
SOUNDINGS OF 1500-2500 J/KG SURFACE-BASED CAPE. THUS THE PROSPECTS
FOR ORGANIZED SEVERE WEATHER IS HIGHER TODAY COMPARED TO TUESDAY.
MAIN CONCERN IS DAMAGING WINDS GIVEN THE NATURE OF THE SHEAR...BUT
SOME HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED OUT.

WE RAN OUR LOCAL ANALOG CONVECTION CHECKLIST...A TOOL WHICH
COMPARES EXPECTED CONDITIONS TO PAST EVENTS. THE TOOL RETURNS
SEVERAL PAST DAMAGING WIND EVENTS WITH PRIMARY MODES OF BROKEN
LINES. THOSE EVENTS ALSO FEATURES SOME LARGE HAIL.

ALSO ANOTHER HOT AND HUMID ONE WITH MID 80S-LOW 90S FOR HIGHS...AND
DEWPOINTS UPPER 60S/NEAR 70 DERIVING HEAT INDICES WELL INTO 90S AT
LOWER ELEVATIONS TODAY. THE INSTABILITY PROVIDED BY THAT HEAT AND
HUMIDITY...AND GENERAL MOISTURE CONTENT OF THE ATMOSPHERE WITH
PRECIPITABLE WATER BETWEEN 1.5 AND 1.75 INCHES...WILL LEAD TO
LOCALIZED HEAVY RAINFALL WITH THE STORMS THAT DEVELOP. IF STORMS
MANAGE TO TRAIN OVER THE SAME AREA...FLASH FLOODING IS NOT OUT OF
THE QUESTION. DIFFICULT AT THIS POINT TO NARROW DOWN A SPECIFIC
AREA MOST VULNERABLE...IT WILL DEPEND ON THE MESOSCALE EVOLUTION
OF STORMS.

STILL SOME CHANCE OF THUNDERSTORMS TONIGHT...BUT LOSS OF DIURNAL
HEATING SHOULD ALLOW THINGS TO WIND DOWN...ALONG WITH EASTERN
PROGRESSION OF SURFACE COLD FRONT. MAIN ACTIVITY CERTAINLY LOOKS
TO BE DURING THE DAYTIME TODAY...WITH DIURNAL HEATING AND WAVE
TIMING ALLOWING NEW ACTIVITY TO BLOSSOM FAIRLY QUICKLY LATE
MORNING-EARLY AFTERNOON...THEN CARRY ACROSS THE AREA THE REMAINDER
OF THE DAY.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
345 AM UPDATE...
MAIN CONCERN IS HEAVY RAINFALL POTENTIAL DUE TO STALLING
FRONT...AND INDIRECT TROPICAL MOISTURE FEED FROM TROPICAL
SYSTEM THAT WILL INTERACT WITH THE FRONT. SECONDARY LINGERING
CONCERN FOR STRONG THUNDERSTORMS WITH GUSTY WINDS...MAINLY
SOUTHEASTERN PART OF OUR AREA.

MODEL CONSENSUS CONTINUES TO HANG UP PROGRESS OF THE FRONT...AS IT
AWAITS PASSAGE OF A SHARPER SOUTHERN STREAM WAVE THAT WILL MERGE
WITH GENERAL BROAD UPPER TROUGH. IN FACT...BALANCE OF MODELS ONLY
GET THE SURFACE FRONT MIDWAY THROUGH THE AREA NOW ON THURSDAY. NOT
ONLY DOES THIS PERHAPS ALLOW FOR LINGERING GUSTY THUNDERSTORM
THREAT FOR SOUTHEAST PARTS OF OUR AREA /I.E. AHEAD OF THE SURFACE
FRONT AND WITH CONTINUED DECENT SHEAR/...BUT ALSO A HEAVY RAINFALL
THREAT IN THE GENERAL VICINITY OF THE FRONTAL ZONE.

RIGHT ENTRANCE REGION OF STRONG SSW JET WILL RESIDE SQUARELY
ACROSS OUR AREA...MEANWHILE INDIRECT FEED OF TROPICAL MOISTURE
WILL EXTEND WELL INLAND OF WHAT IS NOW TROPICAL STORM ARTHUR. THIS
SET UP APPEARS SIMILAR TO WHAT IS CALLED PREDECESSOR RAINFALL
EVENTS /ALSO CALLED PRE...WHICH ARE LINKED TO PAST FLASH FLOODING
EVENTS/...WITH JUXTAPOSITION OF TROPICAL SYSTEM ADVANCING UP
CAROLINA COAST...TO ENTRANCE REGION OF SOUTHWESTERLY JET TO THE
NORTH.

COMPARED TO PRIOR GUIDANCE...THE SLIGHTLY FURTHER
WESTWARD POSITIONING OF THESE INGREDIENTS HEIGHTENS CONCERNS FOR
HEAVY RAINFALL AND FLASH FLOOD POTENTIAL FOR NEPA INTO A GOOD
CHUNK OF CENTRAL NY...ESPECIALLY POCONOS- CATSKILLS /BUT NOT
LIMITED ONLY TO THERE...GIVEN CONTINUED SHIFTING OF JET AND FRONT
PLACEMENTS/. PRECIPITABLE WATER VALUES WILL BE NEAR OR EVEN
SLIGHTLY ABOVE AN INCH-AND- THREE- QUARTERS...AND SOUNDINGS
EXHIBIT AN INCREASINGLY MOIST- ADIABATIC LOOK WHICH WILL PROMOTE
EFFICIENT RAIN PROCESSES. WHILE I DO NOT YET HAVE THE CONFIDENCE
ON A SPECIFIC GEOGRAPHICAL AREA FOR A FLASH FLOOD WATCH...I COULD
SEE ONE BEING ISSUED FOR THE MOST VULNERABLE LOCATIONS AS WE GET
CLOSER TO THE EVENT. OF COURSE...RAINFALL THAT FIRST OCCURS
TODAY/TONIGHT...WILL BE A PART OF THE DECISION OF WHICH AREAS WILL
BE MOST SENSITIVE TO ADDITIONAL RAINS THURSDAY.

RAIN AND THUNDER WILL GRADUALLY SHIFT EAST THURSDAY NIGHT/EARLY
FRIDAY...YIELDING TO LARGE AND DRY HIGH PRESSURE THAT WILL START
BUILDING IN FROM THE MIDWEST. FRIDAY LOOKS COOLER AND MAINLY DRY
AS CLOUDS GIVE WAY TO SUN...AND DRY NORTHWEST WINDS PICK UP TO
CAUSE DEWPOINTS TO FALL THROUGH THE 50S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
2 AM WED UPDATE...
AGAIN LITTLE CHANGE AND FOLLOWED WPC GUIDANCE. HIGH PRESSURE WILL
KEEP THE AREA DRY SAT TO SUN NGT THEN A CHANCE OF SHOWERS AND
THUNDERSTORMS THE REST OF THE LONG TERM. BUSY ON RADAR SO MOSTLY
MINOR TWEEKS TO CURRENT WPC GUIDANCE.

2 PM TUE UPDATE...
LOOKING AT FRIDAY THROUGH THE REMAINDER OF THE FORECAST PERIOD...
DECIDED TO FOLLOW CLOSELY TO WPC GUIDANCE AGAIN TODAY AND MADE
MINOR ADJUSTMENTS TO THE PRIOR FORECAST. THE UPPER LEVEL TROUGH
THAT IS EXPECTED TO PRODUCE SHOWERS AND THUNDERSTORMS THROUGH
WEDNESDAY WILL BE LOCATED OVER THE MID-WEST BY THURSDAY EVENING.
THE TROUGH WILL SLOWLY SHIFT EAST THROUGH SAT MORNING. THE
EXPECTED COLD FRONT WILL BE EAST OF THE CWA BY 00Z FRIDAY AND NW
SFC IS EXPECTED TO PREVAIL WITH COOLER AND DRIER AIR ALOFT. AS NW
FLOW WILL PREVAIL THROUGH FRIDAY AFTERNOON... UPSLOPE SHOWERS MAY
DEVELOP DUE TO LINGERING LOW LVL MOISTURE REMAINING OVER THE CWA.

FRIDAY NIGHT THE UPPR LVL TROUGH AXIS WILL SHIFT TO THE EAST OF
THE AREA AND SFC RIDGING WILL BUILD IN FROM THE WEST. THIS WILL
RESULT IN THE CHANCE FOR UPSLOPE SHOWERS DIMINISHING ACROSS THE
CWA. A SFC RIDGE IS EXPECTED TO REMAIN OVER THE CWA WITH QUIET
WEATHER THROUGH THE REMAINDER OF THE FORECAST PERIOD. TEMPERATURES
WILL BE ON THE WARMING TREND HEADING TOWARDS THE WEEKEND WITH
TEMPERATURES RISING INTO THE LOW TO MID 80S BY SUNDAY. LOW
TEMPERATURES ARE EXPECTED TO BE IN THE UPPR 40S TO MID 50S THROUGH
THE PERIOD.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
7 AM UPDATE...
ANOTHER ROUND OF THUNDERSTORMS WILL FORM MIDDAY AND MOVE THROUGH
CENT NY 17 TO 21Z AND AVP BY 24Z. THUNDERSTORMS COULD HAVE MVFR
CIGS AND VSBYS AND MAYBE IFR VSBYS.

THIS EVENING MOSTLY VFR AGAIN. LATE TONIGHT FOG SHOULD FORM AGAIN.
SHOULD BE MORE WIDESPREAD AND LOWER THAN THIS MORNING DUE TO THE
EXPECTED RAIN. ALL BUT SYR SHOULD HAVE MVFR VSBYS. ELM MAY DROP TO
IFR LATE.

WINDS S TO SW AT 5 KTS EARLY BUT EAST AT RME AND LVAR ELM/AVP.
DURING THE DAY S TO SW AT 5 TO 10 KTS. TONIGHT LIGHT AND VARIABLE
TO CALM ALL SITES.

OUTLOOK...

THU...RESTRICTIONS FROM RA/TSRA AS MOIST COLD FRONT MOVES THROUGH
THE REGION.

THU NGT THROUGH SUN...VFR EXCEPT POSSIBLE LATE NIGHT VALLEY FOG
KELM EACH DAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...MDP
LONG TERM...KAH/TAC
AVIATION...TAC
Hazardous weather outlook, Jul 2, 3:22 AM EST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
422 AM EDT WED JUL 2 2014

NYZ009-015>018-022>025-036-037-044-055-PAZ038-030830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
BRADFORD-
422 AM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING
WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED
OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE
VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER
THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME THUNDERSTORMS MAY LINGER INTO THURSDAY...OTHERWISE HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME THROUGH NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-030830-
CHENANGO-OTSEGO-BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
422 AM EDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS DESIGNATED OUR REGION AS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS. THE PRIMARY THREAT IS FOR DAMAGING
WINDS...THOUGH HAIL AND EVEN AN ISOLATED TORNADO CANNOT BE RULED
OUT. STORMS TODAY MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL DUE THE
VERY MOIST ATMOSPHERE. IF STORMS MANAGE TO TRAIN REPEATEDLY OVER
THE SAME LOCATION...ISOLATED FLASH FLOODING IS NOT OUT OF THE
QUESTION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A STALLED FRONT...AND AN INDIRECT TROPICAL MOISTURE FEED FROM WHAT
IS NOW TROPICAL STORM ARTHUR...WILL CAUSE THUNDERSTORMS WITH HEAVY
RAINFALL THURSDAY. THERE IS SOME POTENTIAL FOR FLASH FLOODING
DEPENDING ON HOW THINGS EVOLVE. A FLASH FLOOD WATCH MAY BE ISSUED
FOR THE MOST VULNERABLE LOCATIONS IF CONFIDENCE IN THIS THREAT
INCREASES. ALSO...SOME STORMS THURSDAY MAY STILL CONTAIN STRONG
GUSTY WINDS.

NO HAZARDOUS WEATHER EXPECTED FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN THURSDAY.

The radar

The Binghamton radar (KBGM), 60 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradford

When
July 2, 9:47 AM EST
Where
Bradford County, North Towanda
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.780, -76.450

Tree was blown down on vehicle.

Hail, Bradford

When
July 2, 10:34 AM EST
Where
Bradford County, Warren Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.930, -76.170

Hail, Susquehanna

When
July 2, 10:35 AM EST
Where
Susquehanna County, Friendsville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.920, -76.050

Hail, Susquehanna

When
July 2, 10:36 AM EST
Where
Susquehanna County, Birchardville
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.850, -76.020

Widespread hail damage was relayed by WBNG-TV.

Hail, Susquehanna

When
July 2, 10:59 AM EST
Where
Susquehanna County, Montrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.830, -75.880

Hail, Susquehanna

When
July 2, 11:20 AM EST
Where
Susquehanna County, 0.52 mi W of Brooklyn
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.750, -75.810

Hail, Lackawanna

When
July 2, 12:40 PM EST
Where
Lackawanna County, 0.86 mi SW of Carbondale
Measured
0.75 in hail
Reported by
Public
Coordinates
41.570, -75.510

Hail, Pike

When
July 2, 2:05 PM EST
Where
Pike County, 1.04 mi E of Milford
Measured
0.88 in hail
Reported by
Public
Coordinates
41.320, -74.800

Hail, Pike

When
July 2, 2:27 PM EST
Where
Pike County, 4.32 mi SE of Millrift
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.370, -74.700

Thunderstorm Wind, Pike

When
July 2, 2:27 PM EST
Where
Pike County, 4.32 mi SE of Millrift
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.370, -74.700

Trees were blown down with wind gusts estimated close to 60 mph.

Hail, Pike

When
July 2, 2:48 PM EST
Where
Pike County, 1.04 mi E of Milford
Measured
1.25 in hail
Reported by
Public
Coordinates
41.320, -74.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518969, 518960, 518961, 518962, 518963, 518964, 518965, 518966, 518967, 518970, 518968.